What Is Narcan, and How Does It Help People?
Editor’s Note: If you or someone you know is living with an opioid addiction or another substance use disorder, know that help is available. For assistance and support in facing substance misuse, contact the Substance Abuse and Mental Health Services Administration’s confidential, free National Helpline at 800-662-4357.
Narcan, also known as Naloxone, is an FDA-approved medication that’s designed to rapidly reduce the effects of an opioid overdose. While first responders almost always carry Narcan while they’re providing assistance in an emergency, Narcan is also now widely available to anyone, even without a prescription.
Narcan can save the lives of people who are overdosing when it’s in the right hands at the right time. We’ll go over the basics of Narcan, including when and how to use it and where you can get it. If you or someone you love uses opiates, having a dose on hand can be a literal lifesaver.
What Is Narcan, and How Does It Work?
Narcan contains the active drug Naloxone, which is an opioid antagonist. This means it blocks opioids from attaching to your nerve cells, essentially making the opioids unable to affect your body the way they normally would. Narcan is often administered as a nasal spray, but in hospital settings doctors may inject it so it can work as quickly as possible. It’s used to combat the effects of opiate-based drugs, which include drugs like heroin and opium, along with common prescription painkillers like morphine and hydrocodone.
Opiates contain naturally occurring elements found in opium poppy plants. They produce effects like pain relief and sometimes cause users to feel euphoria, or extreme feelings of happiness and better emotional wellbeing. Whether people use them recreationally or as part of treatment for a medical condition, opiates are highly addictive and can produce very painful withdrawals after a long period of use.
Some common forms of opiates include:
- Hydrocodone (Vicodin)
- Morphine (Kadian, Avinza)
- Oxycodone (OxyContin, Percocet)
- Oxymorphone (Opana)
The longer someone takes any of these drugs, the higher their tolerance becomes. This means that they start feeling like they need to take more and more of the drug to produce the original effect. Ultimately, this can lead to an overdose — a very dangerous situation that can lead to death. During an overdose, your body receives more of a substance than it can handle, and the effects this causes can result in respiratory failure, coma and death.
When Narcan is administered while someone’s overdosing, it rapidly reverses and blocks the effects of opioids in their body. While this can quickly stabilize someone who has overdosed, you should always call 911 if you need to administer it. Narcan will reverse the effects of the overdose but may also result in immediate and severe withdrawal symptoms.
How and When to Give Narcan
Narcan is commonly administered by family members or friends who suspect a loved one may have overdosed on opiates. The effects of an opioid overdose often include symptoms such as:
- Limp body
- Faint heartbeat
- Pale or blue skin
- Small, “pinpoint” pupils
- Loss of consciousness
- Slow, shallow breathing
- Purple skin and/or fingernails
If you recognize these signs, it’s important to act fast, as opioid overdose can lead to difficulty breathing, brain damage or death. Even if you suspect but aren’t entirely sure that someone may be experiencing an opioid overdose, the safest bet is to give them Narcan. It won’t have any effect on someone who hasn’t taken opioids.
Narcan can be administered simply by spraying a dispenser into a person’s nostril. Each container holds only one dose of the medication and cannot be reused, so you’ll need to use a new container if you need more than one dose. Even if the person who’s overdosing regains consciousness, make sure you stay with them and keep them awake until emergency workers arrive.
For thorough, step-by-step instructions on how to use Narcan, visit the manufacturer’s website. It’s important to be familiar with these steps before you ever need to use Narcan on someone.
Where Can You Get Narcan?
Due to the effectiveness of Narcan when it comes to saving lives, you can now get it without a prescription from pharmacies all over the country. For example, all Walgreens stores across the United States and Puerto Rico now offer it without a prescription, and many other major pharmacies carry it as well.
If you’re interested in keeping a supply of Narcan on hand, talk to your local pharmacist. They should be able to both supply you with Narcan (which they may also refer to as Naloxone) and answer any questions you may have about administering it. You may also be able to get a supply from your local health department, a local public health group or a community-based distribution program.
Many pharmacies and health organizations offer supplies of Narcan for free. If you have any issues regarding a lack of prescription, you can download a Prescription Aid Request form from the Narcan website.
Additionally, there are free training courses available at GetNaloxoneNow.org. In as little as 20 minutes, you can complete a free training course full of information you need to potentially save the life of someone who’s overdosed on opioids. Whether you’re a first responder, work in a professional treatment center or simply want to be prepared in case of an emergency, the site has plenty of great resources that can help.
Resources for Overcoming Opiate Addiction
While opioid-based painkillers can be helpful when you take them exactly as your doctor prescribes, they can be dangerous when they’re misused. According to the CDC, “over 70% of the 70,630 deaths from overdose in 2019 involved an opioid.” The bottom line is that, if you have opioids in your home, it’s helpful to have Narcan on hand as well. Many overdoses happen accidentally; having Narcan on hand could save a life, whether you accidentally took too much of a prescription or a child in your home unknowingly swallowed prescription painkillers.
If you or someone you love is living with an addiction to opiates, having Narcan on hand may help you in the short term if they experience an accidental overdose. But getting help for this type of situation benefits from long-term learning and action, too. You are not alone, and help is available. Below you’ll discover some resources to assist you, whether you find yourself wanting to quit or are dealing with the addiction of a loved one.
The Substance Abuse and Mental Health Services Administration
SAMHSA provides a free, confidential helpline that you can call 24/7, 365 days a year, at 1-800-662-HELP (4357). Available in both English and Spanish, the hotline is always accessible for anyone looking for information on opioid addiction, whether for themselves or a loved one. SAMHSA can refer you to local support groups, treatment facilities and other community organizations or send you free publications and information.
Addiction is a lifelong illness that can be difficult to face alone. Narcotics Anonymous is a free support group open to anyone who identifies as having a substance misuse disorder. By attending regular meetings and finding support from others who understand what they’re going through, members can improve their own odds of staying clean and sober in the long run. To find a meeting or get more information, visit NA.org.
If you have a loved one who lives with an addiction, there are also groups designed to support you, whether your loved one chooses to get treatment or not. While Nar-Anon was originally designed for friends and family members of people with addictions to drugs and Al-Anon for people with loved ones dealing with alcoholism, you’re welcome to attend either group. At meetings you’ll find support from others who understand where you’re coming from and who can help you learn techniques to prevent your loved one’s addiction from negatively impacting your own life.
“Naloxone Drug Facts,” National Institute on Drug Abuse
“Understanding the Epidemic,” Centers for Disease Control and Prevention
“Naloxone Dosage and Route of Administration for Infants and Children: Addendum to Emergency Drug Doses for Infants and Children,” American Academy of Pediatrics
“Naloxone: The Opioid Reversal Drug that Saves Lives,” U.S. Department of Health and Human Services
“About Naloxone,” Walgreens